Patient Comments: Hives - Describe Your Experience

Please describe your experience with hives.

Comment from: Mike, 65-74 Male (Patient) Published: February 10

I suffer with cold urticaria. When my skin is exposed to cool temperatures the skin actually turns red. No welts like hives, the entire surface turns red. I have experienced extreme swelling in my hands, face, lips, and even a little inside my mouth. Most doctors I have talked to about it have never heard of it and none has ever offered me any kind of relief. I have to be very careful here in Missouri in the winter to protect myself from the low temperatures. Lifestyle is very restricted due to this condition. I am convinced that my lethargy in the winter is caused by this condition.

Was this comment helpful?Yes
Comment from: Mainah, 45-54 Female (Patient) Published: January 22

My daughter broke out in a strange rash on her arm one morning which continued on for about a month before going to the emergency room. She was diagnosed with hives and was prescribed prednisone and Claritin. Her symptoms diminished but on occasion she will get spots here and there, mostly upper body. Five months later I break out with the same. I have seen my general physician and also a dermatologist. Both state hives and I also was prescribed the same medication. I had a biopsy done on one of them which came back as severe fluoride hypersensitivity. I have contacted local water district and nothing has changed over the years. I do not understand this. I have always been allergic to aspirin so I never take it. I do not smoke, do not take supplements of any kind (other than prescribed medications for this). Weird that it is both my daughter and I, and my fiance has nothing! I am tired of itching; most of mine have been on my neck and jawline with an occasional one on my cheek, elbow, stomach and lower back.

Was this comment helpful?Yes
Comment from: sami415, 35-44 Female (Caregiver) Published: December 10

I've had hives for the past 2 weeks. I have no idea what I'm reacting to, it could be almost anything. I've taken Benadryl as well as a couple other antihistamines but they're not working. I've been to a doctor and am going to another one tomorrow.

Was this comment helpful?Yes
Comment from: patti, 55-64 Female (Patient) Published: November 18

I have had chronic urticaria and swelling for 52 years. I have had every allergy test and taken all kinds of allergy shots and no help. I have had the test where my blood was drawn, coagulated and re-injected into my arm and from that have found out that my allergy is myself. My system overreacts to everything, producing hives and swelling. I currently take Zantac, Xyzal, Benadryl, Zyrtec, Flonase and Singulair. Occasionally I take prednisone. Prednisone is the only thing that will make them go away. Unfortunately, I can't take them every day so I keep looking for the miracle drug. I have not found any topical medication that will reduce the itching. These hives are in no particular place, even the whites of my eyes have been hived up. The older I get the worse they get, even bruising. I don't take aspirin since it is known to aggravate hives. I have visited so many emergency rooms over the years due to so many hives out of control. I have had lots of steroids (shots and pills) and as I said above, I am always searching for a miracle drug for hives!

Was this comment helpful?Yes
Comment from: Gin, 45-54 Female (Patient) Published: November 14

I started to feel sick in July of 2014. I suddenly got a very dry mouth, to the point where I could not make spit. This went on for about 3 days along with nausea and anxiety. After that, it went away, then about a month later it happened again. Same symptoms. Then on Labor Day weekend, I took an Imitrex for a migraine headache. About 20 minutes later I had hives. I am allergic to sulfa, so I looked up Imitrex and found out it has a sulfa derivative. I went to family doctor and was put on prednisone, Zyrtec and Pepcid AC. Prednisone worked, but 2 days after the last dose, hives came back again. I went through this again in October, and the allergist put me on 4 Allegra, hydroxyzine and Benadryl along with the prednisone. Needless to say, I am all drugged out. Hives have returned, but I am able to keep them at bay by doubling up on antihistamines. They won't put me on any more prednisone. I'm curious if Imitrex has something to do with it.

Was this comment helpful?Yes
Comment from: BDSims, 55-64 Female (Patient) Published: November 04

We go out walking in various places full of nature quite a lot. But apparently something bit me on one of the excursions. I have these itching hives that appear in an area of my body, like my inner thigh, then the next day it's on my lower leg, next day or so it's on my right foot. They last several days, it is on my abdomen, swelling my old stretch marks from childbearing. These things itch like crazy and are quite sensitive to touch so I have to leave my pants open and my shirt has to be loose. Now it is forming under my left arm! I am going nuts dealing with this and hesitate to go to the doctor, because I don't want to take any medicine.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hives - Treatment Question: What was your treatment for hives?
Hives - Symptoms Question: What did your hives look like and where on your body did they appear? Did you have other symptoms?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.